Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 99, NWS Blacksburg, VA

June 16, 20165 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2016, 10:00 PM EDT for 5 counties in Virginia. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2016, 10:00 PM EDT (02:00 UTC)
Expired
Jun 16, 2016, 11:00 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, VA, Campbell County, VA, Charlotte County, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 10:20 PM EDTTSTM WND DMG3 N Hurt, VATREES BLOWN DOWN ON ALLEN ROAD.
Jun 16, 10:28 PM EDTTSTM WND DMG1 Wsw Phenix, VA911 CALL CENTER REPORTS TREES DOWN ALONG VA 40 NEAR THE CHARLOTTE AND CAMPBELL COUNTY LINE.
Jun 16, 10:40 PM EDTTSTM WND DMG2 W Saxe, VASEVERAL TREES DOWN IN THE RANDOLPH AREA
Jun 16, 10:45 PM EDTTSTM WND DMG1 Wnw Halifax, VAPUBLIC REPORTS TREE DOWN NEAR HALIFAX VIRGINIA
Jun 16, 10:48 PM EDTTSTM WND DMG5 Sw Charlotte Court Ho, VASEVERAL TREES DOWN ALONG SCUFFLE TOWN ROAD.
Jun 16, 10:50 PM EDTTSTM WND DMGNe Java, VA911 CALL CENTER REPORTS TREES DOWN WITHIN THE COMMUNITY OF JAVA, VA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:58 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 736 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
736 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

369 
WUUS51 KRNK 170200
SVRRNK
VAC019-031-037-083-143-170300-
/O.NEW.KRNK.SV.W.0099.160617T0200Z-160617T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 PM EDT THU JUN 16 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLOTTE COUNTY IN VIRGINIA...
  PITTSYLVANIA COUNTY IN VIRGINIA...
  SOUTHERN CAMPBELL COUNTY IN VIRGINIA...
  NORTHERN HALIFAX COUNTY IN VIRGINIA...
  SOUTH CENTRAL BEDFORD COUNTY IN VIRGINIA...

* UNTIL 1100 PM EDT

* AT 959 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR RUSTBURG THROUGH HURT TO NEAR WESTERN SMITH
  MOUNTAIN LAKE...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALTAVISTA...
  HALIFAX...
  HURT...
  CHATHAM...
  AND GRETNA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

IF ON OR NEAR SMITH MOUNTAIN LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3689 7849 3680 7856 3675 7895 3676 7939
      3679 7966 3705 7960 3715 7933 3713 7900
      3721 7882 3720 7880 3723 7876 3722 7873
      3725 7868 3719 7868 3719 7864 3717 7864
      3714 7859 3715 7855 3709 7848 3708 7844
TIME...MOT...LOC 0159Z 330DEG 32KT 3732 7905 3710 7931 3708 7975 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
3 follow-up statements
550 
WWUS51 KRNK 170235
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 PM EDT THU JUN 16 2016

VAC019-170245-
/O.CAN.KRNK.SV.W.0099.000000T0000Z-160617T0300Z/
BEDFORD VA-
1035 PM EDT THU JUN 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTH CENTRAL BEDFORD COUNTY IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3689 7849 3680 7857 3675 7895 3679 7966
      3704 7960 3705 7954 3701 7948 3702 7946
      3706 7949 3706 7944 3709 7942 3711 7930
      3709 7900 3723 7876 3725 7868 3719 7868
      3719 7864 3714 7859 3715 7855 3708 7844
TIME...MOT...LOC 0235Z 330DEG 32KT 3705 7886 3683 7912 3681 7956 

$$

VAC031-037-083-143-170300-
/O.CON.KRNK.SV.W.0099.000000T0000Z-160617T0300Z/
CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
1035 PM EDT THU JUN 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR
CHARLOTTE...CENTRAL PITTSYLVANIA...SOUTHERN CAMPBELL AND NORTHERN
HALIFAX COUNTIES...

AT 1035 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ASPEN TO NEAR RIDGEWAY TO CALLANDS...MOVING SOUTHEAST
AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HALIFAX...
HURT...
CHATHAM...
AND GRETNA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR ${CTAHAILWINDTHREAT}...AS WELL AS DEADLY
CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

IF ON OR NEAR SMITH MOUNTAIN LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3689 7849 3680 7857 3675 7895 3679 7966
      3704 7960 3705 7954 3701 7948 3702 7946
      3706 7949 3706 7944 3709 7942 3711 7930
      3709 7900 3723 7876 3725 7868 3719 7868
      3719 7864 3714 7859 3715 7855 3708 7844
TIME...MOT...LOC 0235Z 330DEG 32KT 3705 7886 3683 7912 3681 7956 

HAIL...0.75IN
WIND...60MPH
 
$$

JJM
475 
WWUS51 KRNK 170247
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1047 PM EDT THU JUN 16 2016

VAC031-170257-
/O.CAN.KRNK.SV.W.0099.000000T0000Z-160617T0300Z/
CAMPBELL VA-
1047 PM EDT THU JUN 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHERN CAMPBELL COUNTY IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3689 7849 3680 7857 3675 7895 3679 7966
      3696 7962 3702 7954 3701 7948 3702 7946
      3705 7928 3698 7899 3713 7874 3720 7868
      3719 7864 3714 7859 3715 7855 3709 7848
      3708 7844
TIME...MOT...LOC 0247Z 330DEG 32KT 3697 7880 3675 7906 3673 7950 

$$

VAC037-083-143-170300-
/O.CON.KRNK.SV.W.0099.000000T0000Z-160617T0300Z/
CHARLOTTE VA-PITTSYLVANIA VA-HALIFAX VA-
1047 PM EDT THU JUN 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR
CHARLOTTE...CENTRAL PITTSYLVANIA AND CENTRAL HALIFAX COUNTIES...

AT 1047 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ASPEN TO NEAR INGRAM TO NEAR SWANSONVILLE...
MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HALIFAX...
CHATHAM...
GRETNA...
KEYSVILLE...
AND CHARLOTTE COURT HOUSE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR ${CTAHAILWINDTHREAT}...AS WELL AS DEADLY
CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3689 7849 3680 7857 3675 7895 3679 7966
      3696 7962 3702 7954 3701 7948 3702 7946
      3705 7928 3698 7899 3713 7874 3720 7868
      3719 7864 3714 7859 3715 7855 3709 7848
      3708 7844
TIME...MOT...LOC 0247Z 330DEG 32KT 3697 7880 3675 7906 3673 7950 

HAIL...0.75IN
WIND...60MPH
 
$$

JJM
794 
WWUS51 KRNK 170256
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1056 PM EDT THU JUN 16 2016

VAC037-083-143-170306-
/O.EXP.KRNK.SV.W.0099.000000T0000Z-160617T0300Z/
CHARLOTTE VA-PITTSYLVANIA VA-HALIFAX VA-
1056 PM EDT THU JUN 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
CHARLOTTE...CENTRAL PITTSYLVANIA AND CENTRAL HALIFAX COUNTIES WILL
EXPIRE AT 1100 PM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3689 7849 3680 7857 3675 7895 3679 7966
      3696 7962 3702 7954 3701 7948 3702 7946
      3705 7928 3698 7899 3713 7874 3720 7868
      3719 7864 3714 7859 3715 7855 3709 7848
      3708 7844
TIME...MOT...LOC 0255Z 330DEG 32KT 3697 7880 3675 7906 3673 7950 

$$

JJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:41 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 16, 9:41 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
941 PM EDT THU JUN 16 2016

.SYNOPSIS...
A vigorous upper level disturbance was centered over northeast Ohio.
This feature will move southeast, crossing the Mid-Atlantic States
tonight and Friday. Thunderstorms with damaging winds are expected
along the leading edge of this disturbance with a risk of severe
weather...the primary focus across the Virginias through early
tonight. Aside for lingering showers Friday, High pressure will
build into the region for the weekend providing fair weather which
will last into the first part of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 900 PM EDT Thursday...

Severe Thunderstorm Watch number 261 is in effect until 10 PM for
counties just north of highway 460. These storms have had a
history of large hail and damaging wind gusts.

A Vigorous short wave, compact upper level low, will move from
the OH/PA border this evening, into the Virginias tonight. At the
surface, low pressure was centered near Pittsburgh, PA, with a
cold extending south from the low into eastern West Virginia,
then southwest into southern Kentucky. A Mesoscale Convective
System (MCS), line of strong/severe thunderstorms, was moving
east-southeast out ahead of the cold front. As of 9PM, these this
line of storms was along a DCA-CHO-ROA-BLF line. Farther southwest
along the front (SW of BLF)...the storm cells were more discrete
with some rotation exhibited.

The MCS will continue to move east-southeast, with models showing
a strong indication that it will go all the way to the coast...in
addition to a slow southward drift toward the VA/NC border. Storms
will likely remain near severe levels between now and 11PM. After
that, loss of solar heating should allow southwest part of the
line to weaken. Until that time, damaging straight line winds will
be the primary threat, but certainly can't rule out an isolated
tornado per backing low level winds on the east side of the
Appalachians which will result in increasing directional shear.

Farther southwest along the front (SW of BLF), trailing
convection will likely be more discrete in nature (individual
cells). These discrete cells will still have the potential for
rotation which could result in large hail and isolated damaging
wind gusts.

All things considered, will maintain focus for organized severe
weather along the highway 460 corridor, with the expectation this
line will weaken with the loss of daytime heating. Attm do not
anticipate a severe thunderstorm watch farther south unless
activitydoes not weaken as forecast. However...storms will
likely remain strong to marginally severe all the way to the VA/NC
border.

The evening RNK UA sounding has recovered in terms of PWATS.
Values have increased to around 1.30 with CAPE running around 2000
J/KG and a 0-3km storm relative helicity of 292. The GSO sounding
was still well mixed, the remnant dry airmass from earlier in the
day still evident...CAPE of around 300 J/KG. DCAPE on the
other-hand was near 1400, so as the storm activity moves off the
Blue Ridge and into the piedmont, a gust from may still kick-out
from underneath the existing MCS and produce a surge of sub-severe
(30 mph?) wind that could impact parts of the northwest piedmont
of NC, and associated with little or no rainfall.

Regardless of the above thoughts, folks need to remain vigilant,
and pay particular attention to future forecast updates and listen
for warnings.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 315 PM EDT Thursday...

Upper low pressure over central VA with surface low pressure over
eastern NC on Friday morning will drift off the mid Atlantic coast
by Friday evening, placing Blacksburg forecast area in a cooler
northerly flow with wrap-around moisture on the western flanks of
the system during the day. As a result, expect to see plenty of
cloud cover for much of Friday along with an ongoing threat for some
light shower/thundershower activity - with the threat for thunder
primarily focused southwest of Interstate 77 during the time of peak
heating, where some lingering instability will reside.

Other than perhaps a lingering sprinkle/shower into early Friday
evening across extreme southwestern VA into the northwestern NC
mountains, expect good drying and subsidence to ensure a dry
forecast for Friday night through Sunday night as surface high
pressure builds southwest from out of New England into the mid
Atlantic region.

Expect slightly below normal temperatures through the short-term
period with lows mainly in the 50s, and with daytime highs ranging
from mainly 70s in the mountains to around 80 across the Piedmont.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 315 PM EDT Thursday...

Much of the long-term period is expected to be dry with slowly
warming temperatures as mid Atlantic surface ridge holds into Monday
- with axis of upper ridge extending from near the four-corner area
east toward the mid-Atlantic states.

Old closed upper low is expected to meander off the mid-Atlantic
coast through early next week, but none of the longer-range models
indicate that steering current will be sufficient to enable it to
retrograde far enough west to impact the Blacksburg forecast area.

On Tuesday, a series of short wave trofs moving southeast through
the upper and lower great lakes expected to push a decaying cool
front through the Blacksburg forecast area later Tuesday afternoon
or on Tuesday night. However, this front will be preceded by a
mainly westerly surface flow, so other than a limited threat for
some isolated to scattered shower/thundershower activity across the
western upsloping flanks of the Appalachians, most other sections of
the forecast area will likely remain precipitation free.

Expect a return to dry and slightly cooler weather again following
the passage of the front for Wednesday into Thursday as yet another
surface ridge builds east from the upper into the lower Great
Lake region.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
As of 900 PM EDT Thursday...

Solid line of thunderstorms is moving through VA. at 9PM these
storms were along an RIC-LYH-ROA-BLF line. This line is expected
to sink east-southeast to along the VA/NC border before weakening
between now and 06Z/2AM. Gust front along the leading edge of
these storms is producing wind damage with surface gusts of
30-60kts.

After 06z/2am...there will be lingering showers, but overall
coverage will be significantly reduced. These showers will linger
through the day friday as an upper level low passes overhead.

Clearing will take place Friday night with a return to VFR for the
weekend.

Extended discussion...

Conditions will return to VFR with good flying conditions
Saturday and continue into early next week as high pressure builds
south behind the departing low.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Jun 16, 8:18 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
818 PM EDT THU JUN 16 2016

NCZ001>006-018>020-VAZ007-009-010-012>017-022-032-033-043-044-058-
059-180030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-ROANOKE-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
818 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO
PORTIONS OF THE REGION THIS EVENING. THERE IS A THREAT THAT SOME
OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING STRONG
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ011-018>020-023-024-034-035-045>047-WVZ042>044-507-508-180030-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
818 PM EDT THU JUN 16 2016

...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 16, 9:28 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     5 ENE BENT CREEK        37.55N 78.75W
06/16/2016  M54.20 MPH       BUCKINGHAM         VA   TRAINED SPOTTER

&&

HYSELL
Local storm report, Jun 16, 9:32 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     5 SW RENICK             37.94N 80.43W
06/16/2016                   GREENBRIER         WV   911 CALL CENTER

            LARGE TREES DOWN ON UNUS ROAD

0736 PM     TSTM WND DMG     1 NNE RENICK            37.99N 80.36W
06/16/2016                   GREENBRIER         WV   911 CALL CENTER

            TREE DOWN ON RTE 219 NEAR RENICK WV.

0734 PM     TSTM WND DMG     5 NE HOT SPRINGS        38.04N 79.76W
06/16/2016                   BATH               VA   911 CALL CENTER

            TREE DOWN ON MOUNTAIN VALLEY RD NEAR BACK CREEK MTN

0759 PM     TSTM WND DMG     3 NW MILLBORO           38.00N 79.63W
06/16/2016                   BATH               VA   911 CALL CENTER

            TREE DOWN ON INDIAN CRAFT ROAD IN MILLBORO VA

&&

RSTONEFI
Local storm report, Jun 16, 9:35 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     CEDAR BLUFF             37.09N 81.76W
06/16/2016                   TAZEWELL           VA   911 CALL CENTER

            ONE TREE BLOWN DOWN BY THUNDERSTORM WINDS.

&&

HYSELL
Local storm report, Jun 16, 9:51 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
951 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     4 N EAGLE ROCK          37.69N 79.80W
06/16/2016                   BOTETOURT          VA   EMERGENCY MNGR

            TREE BLOWN DOWN...BLOCKING ROSE DRIVE.

&&

HYSELL
Local storm report, Jun 16, 9:56 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     3 ENE FOREST            37.38N 79.23W
06/16/2016                   CITY OF LYNCHBURG  VA   911 CALL CENTER

            MULTIPLE TREES BLOWN DOWN ON BREEZEWOOD DRIVE.

&&

HYSELL
Local storm report, Jun 16, 9:58 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
958 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     2 NW BENT CREEK         37.56N 78.86W
06/16/2016  M77.00 MPH       NELSON             VA   TRAINED SPOTTER

            MEASURED WIND GUSTS OF 76.7 MPH IN GLADESTONE

0943 PM     HAIL             SSW RICHLANDS           37.09N 81.80W
06/16/2016  M0.50 INCH       TAZEWELL           VA   TRAINED SPOTTER

            DIME SIZE HAIL IN RICHLANDS

&&

RSTONEFI

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:02 PM EDTSpecial Weather StatementRNKTazewell58 min
Jun 16, 8:35 PM EDTSpecial Weather StatementRNKBedford, Campbell40 min
Jun 16, 8:39 PM EDTSpecial Weather StatementRNKAmherst, Buckingham66 min
Jun 16, 8:42 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge48 min
Jun 16, 8:47 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham58 min
Jun 16, 8:53 PM EDTSpecial Weather StatementRNKBland, Tazewell52 min
Jun 16, 9:00 PM EDTSpecial Weather StatementRNKBedford, Botetourt, Roanoke, City of Roanoke, City of Salem60 min
Jun 16, 9:02 PM EDTSevere Thunderstorm WarningRNKSmyth, Tazewell58 min
Jun 16, 9:14 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg61 min
Jun 16, 9:17 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Tazewell, Wythe42 min
Jun 16, 9:39 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Pulaski, Smyth, Wythe51 min
Jun 16, 9:48 PM EDTSevere Thunderstorm WarningRNKBedford, Floyd, Franklin, Montgomery, Pulaski, Roanoke and 2 more42 min
Jun 16, 10:07 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Henry, Patrick, City of Galax, City of Martinsville53 min
Jun 16, 10:32 PM EDTAreal Flood AdvisoryRNKSmyth, Tazewell4 hr
Jun 16, 10:53 PM EDTSpecial Weather StatementRNKCity of Danville67 min
Jun 16, 11:12 PM EDTSpecial Weather StatementRNKGrayson63 min
Jun 16, 11:14 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville61 min
Jun 16, 11:25 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth4 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.